Aa
A
A
A
Close
Depression Community
10.4k Members
Avatar universal

Effexor withdrawl and Hives

Folks,
          This forum is very helpful, I have backed off Effexor slowly, since 7/30/12. Experienced most of the side effects ie Brain Zaps, Stomach discomfort. However the one that keeps comming back is the HIVES. Anybody have some insight as to when the HIVES stop? Also seem to be having swelling in ankles, has anybody experienced similar side effects? BTW the reason I backed off was do too the Hives, which one day appeared out of no where.

Thanks in advance for any comments
9 Responses
1110049 tn?1409405744
I think different people have some different withdrawal symptoms, and some the same.  It would be interesting to hear if anyone else has the hives when withdrawing from Effexor.  It is not something I suffered from when withdrawing.

I am again on Effexor, and do get a little hot and itchy round my neck, but nothing major.  

Hope someone can help you more with this.  Don't know about the swelling ankles either, as again, I did not experience that when withdrawing from Effexor.  But as I said, we are all different.

When I withdrew I did it cold turkey and it was all over in 2 weeks.
Avatar universal
I don't have hives, but I do have just generalized itching. I had a long tapering down period, off completely since 8/20, no reduction in any of the withdrawal symptoms yet. No swollen ankles, but in addition to almost all the other symptoms listed, I have food aversions (meat & fish, can't even stay in the kitchen when they are cooking) and sudden weight loss which is just wrong since I haven't been getting any exercise because of the dizziness. Waiting for the holiday weekend to end so I can call the docs again.
Avatar universal
In looking up side effects of Effexor as well as withdrawal effects, there is no mention of hives or swollen ankles. But someone can have an effect that no one in the studies which generally include many thousands of people.have experienced.  

But the fact that your hives and swollen ankle have not gone away sounds highly irregular.  I've gotten hives from medications in the past, which went away fairly quickly after stopping the medication.  And swollen ankles can be signs of other illnesses which should be diagnosed ASAP.

You should definately call your doctor and tell them about it lingering.  Maybe it's something else causing the hives--another medication or an allergy of some sort.  But the swollen ankles is worrisome.

Hives are terrible.  I really hope that your doctor can get to the bottom of it right away.  Wish you all the good luck on this one.

Sara
1110049 tn?1409405744
I agree with sara, you must go and see a doctor about these things.  Not usual for stopping an anti depressant.  But as we say, people do react differently.

To put your mind at rest you need to see a doctor.

Let us know how you get on please.
Avatar universal
Folks,
         Thanks for the comments, I've already put some of your suggestions into effect. Saw my GP, who did full cardiac work-up including venous dopplers and venous return test on legs, results came back negative (fyi had a DVT on the L leg about 10 yrs ago) so I don't believe its CHF, or Pulmonary in nature. Going to Allergist, she has not being able to do skin testing because of chronic hives, IGE blood test was normal, no elevations so now shes doing full blood workup looking for possible problems in other systems of the body ie liver, thyroid etc. So for now it's anti histimines and diuretics until the results come back. Is any body out there Lactose intolerant? If so what signs and symptoms do you experience?
Avatar universal
So glad that you went to the doctor to get checked out and it sounds like you are getting a very complete check up.  We'll be interested to know what they figure out about you.  

I got an IGg blood test that had to go to a lab out of state and took several weeks to come back.  I was told that my insurance might not cover it and that it would likely cost thousands of dollars.

Unfortunately, my husband got a severe allergic reaction while sailing on the ocean--a ways from Gibraltar.  His whole face got extremely contorted with severe swelling.  So every country held him up in customs, since he must have looked like a terrorist or someone terrible.  He got blood tested for every allergy known to science when he got back to the US and they never did figure it out.  But that must have been that he was allergic to something very foreign in the US.  His allergy did go away on its own and has never occurred again in the last 7 years since.
Avatar universal
I have been tapering off from Effexor since late May. I am now on 37.5, which I take every other day.  Felt great, energetic. So much more positive simply using mega doses of D3 that my naturopath recommended and Omega-3 to calm the brain zaps. Out of the clear blue, I started feeling itchy four days ago. The redness and bumps were everywhere. I could not figure out why I would have the hives because I have not changed my diet, meds (other than reducing Effexor from 150 mg to 18.75mg per day), vitamins, detergent, lotion ... nothing! Misery loves company, so I did a search for "Effexor-withdrawal-hives" and you popped up. Interesting that we would have this side effect in common. I am living on Benedryl now. What other little surprises are lurking out there as I withdraw from the poison that my doctor told me I needed to take for common menopausal symptoms 18 years ago?
Avatar universal
I quit effector cold turkey two weeks ago woke up yesterday with hives that just keep getting worse.
Avatar universal
Currently experiencing a chronic hive problem, which started before I was taking Effexor XR, but then went away. A few months later I did a 6 week trial of Effexor XR, which ended up not working for me. Shortly after I came off Effexor over a month ago, I started having hives again and eventually facial and mouth swelling. After looking into the problem extensively, I'm currently thinking it could be a histamine intolerance, which certain antidepressants, including Effexor, can contribute to. They do so by blocking DAO, which breaks down histamine in the body. Look into a low histamine diet/DAO enzyme supplements. Hopefully that is helpful as this is not a fun thing to deal with.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Smoking substitute may not provide such a healthy swap, after all.
How to lower your heart attack risk.